Alert archive / Missouri / River Flood Warnings in 2019
River Flood Warning 218, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at May 24, 2019, 8:48 PM CDT for Jackson County, Missouri; Johnson County, Kansas. It took effect at May 24, 2019, 8:57 PM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2019, 8:48 PM CDT (01:48 UTC)
- In effect from
- May 24, 2019, 8:57 PM CDT
- Expired
- May 24, 2019, 11:26 PM CDT
- In force
- 2 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Johnson County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Indian Creek at Overland Park (OPDK1). The gauge peaked at 13.22 ft at May 24, 2019, 10:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06893300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 24, 6:37 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 24, 6:37 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Fri May 24 2019
.Discussion...
Issued at 334 PM CDT FRI MAY 24 2019
An outflow this morning slightly slowed down the potential severe
weather and flooding pattern as the large cirrus shield kept us
cooler until about 1pm. The clearing behind this boundary has been
enough to heat us up and start the process of increasing MLCAPE over
the region. Temperatures will likely get into the lower 80s, but the
main story will be the dewpoints that will get into the upper 60s
and lower 70s. This push of moist air at max heating will allow our
area to get MLCAPE levels near 2500 J/kg which will lie along a
surface convergent boundary right along I-35 corridor and west
initially. Convection has already started down near Emporia and is
currently moving our direction. Effective bulk shear of 40-45kts
will allow for some of these storms to become strong to severe. The
main threat looks to be large hail and damaging winds with the
tornado threat not zero but rather low with southwest surface winds.
Isolated cells may be able to form east of I-35 as we reach
convective temperature, but will not be as organized.
The overall setup is starting to look more like a
significant flooding event than severe as the storms. The storms
look to stay along the surface boundary with steering flow parallel
and training storms likely. Where this main flow of training storms
occur (currently N side of KC Metro just west of I-35) could have
quick flooding with flash flood guidance 2" or less for 3 and 1 hour
periods. PWAT values will reach 1.7 to 1.8" which is well above
climatology maximum for this time of year. Satellite derived
precipitable water indicate a mid and upper level tropical
connection from the south that converges right over the low level
moisture as it enters our area. This pattern has typically been
what we see synoptically for us to get significant flash flooding, so
monitoring where this line of training storms will form and where
the danger this evening will be at. Once the LLJ forms up another it
looks to re-energize the boundary and may lead to more efficient
storms going over the same areas as todays heavy rains. This will
increase the flash flood threat even more. The total rainfall along
this convergent boundary will be 2-3" but an isolated 4-5" if not
out of the question if storms can train for a few hours in the same
spot. Guidance is all over the place on what will happen tomorrow
morning on the back side of this developing MCS this evening. Some
have redevelopment along the LLJ, others hold off until Saturday
morning. So it may take seeing how this evenings storms evolve to
have high confidence on precip chances for Saturday.
Saturday afternoon guidance does seem to come more in-line with each
other with a warm front developing along northern Kansas into
northern Missouri. This will be the axis for our next chance of
severe weather and another round of possible flooding with saturated
grounds. GFS and NAM are both indicating over 3000 J/kg along that
boundary with 45-50kts of effective bulk shear and decent clockwise
hodographs to support possible supercells and maybe even a small
window of tornado threat depending on what surface winds do at
initiation. Guidance is indicating the much larger area of severe
weather out in western Kansas will eventually evolve into a large
MCS that will push through the region Saturday night into the
morning. That may bring a damaging wind and also flash flooding
threat as our flash flood guidance may be almost zero by that point.
There may be slight break in precipitation Sunday afternoon, but
with a stalled quasi-stationary front over central MO we could still
see activity in the afternoon. Shear does not look as impressive
with ridging overhead so that will be our lowest severe weather day.
A shortwave trough Sunday night into Monday look to light up the lee-
side of the Rockies with a possible MCS going into are area Monday
morning with some lingering activity across northern Missouri into
the afternoon. A more significant shortwave trough will exit into
the southern plains Monday night setting up what currently looks
like a large severe weather event from the Great Lakes down into
Texas. This will need to be monitored as we get closer. The area
finally clears out precipitation wise Wednesday through Friday for
our only dry stretch we've seen in a while.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 637 PM CDT FRI MAY 24 2019
Line of thunderstorms currently encroaching upon all TAF
locations. With little movement, expect MVFR conditions and
intermittent thunderstorm activity through at least 07Z. Cannot
rule out possible IFR conditions at times. Second round of showers
and thunderstorms should arrive shortly after sunrise and
continue through most of the morning hours. Guidance is conflicted
on timing for the third round of thunderstorms late tomorrow
afternoon into the early evening. Best timing for convection
should arrive just after the current TAF period. Expect southerly
winds near 10kts overnight increasing by tomorrow with gusts near
25kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday afternoon for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Saturday afternoon for MOZ020>023-
028>031-037-038-043-044-053.
Flash Flood Watch through Saturday morning for MOZ001>008-
011>017-024.
&&
Discussion...Barham
Aviation...32/OttoHazardous weather outlook, May 24, 6:21 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 621 AM CDT Fri May 24 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 621 AM CDT Fri May 24 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possibly over the entire forecast area this afternoon into tonight. The main threats will be for large hail, and damaging winds however, a isolated tornado can not be ruled out. Flash flooding will also be a concern as several round of heavy rain falling on already saturated grounds may quickly cause flooding. Ongoing river flooding may be aggravated by the additional rainfall. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe weather and the flash flood threat will continue into the weekend with severe weather and heavy rain possible Saturday and Sunday. The main threats will again be large hail and damaging winds. Another round of thunderstorms with heavy rain is expected again Tuesday. Severe weather and flash flooding will again be concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 24, 8:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FUNNEL CLOUD 1 S LONE JACK 38.86N 94.17W
05/24/2019 JACKSON MO LAW ENFORCEMENT
&&
LAFLINLocal storm report, May 24, 8:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG PLEASANT HILL 38.79N 94.26W
05/24/2019 CASS MO PUBLIC
TREES DOWN.
&&
LAFLINLocal storm report, May 24, 8:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD 3 ENE RAYTOWN 39.02N 94.42W
05/24/2019 JACKSON MO TRAINED SPOTTER
6 INCHES OF WATER COVERING ROADS.
&&
LAFLINLocal storm report, May 24, 8:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 NW PITTSVILLE 38.87N 94.02W
05/24/2019 JOHNSON MO TRAINED SPOTTER
DAMAGE TO BARN...TIME ESTIMATED VIA RADAR.
&&
LAFLINLocal storm report, May 24, 8:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 2 ENE PIPER 39.16N 94.83W
05/24/2019 WYANDOTTE KS UTILITY COMPANY
SIGNIFICANT FLASH FLOODING....AREA DOES NOT
NORMALLY FLOOD.
&&
LAFLINLocal storm report, May 24, 8:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 3 SSW RAYTOWN 38.97N 94.48W
05/24/2019 JACKSON MO PUBLIC
12 INCH DIAMETER TREE DOWN...TIME ESTIMATED
VIA RADAR.
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:08 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 6 hr |
| May 24, 7:14 PM CDT | Special Weather Statement | EAX | Buchanan, Platte | 31 min |
| May 24, 7:16 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 44 min |
| May 24, 7:26 PM CDT | Flash Flood Warning | EAX | Bates, Cass | 6 hr |
| May 24, 7:36 PM CDT | River Flood Warning | EAX | Clay, Ray | 17 hr |
| May 24, 7:38 PM CDT | Special Weather Statement | EAX | Gentry, Nodaway | 37 min |
| May 24, 7:45 PM CDT | Tornado Warning | EAX | Cass, Jackson | 30 min |
| May 24, 7:50 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 38 hr |
| May 24, 7:50 PM CDT | River Flood Warning | EAX | Jackson | 13 hr |
| May 24, 7:53 PM CDT | Tornado Warning | EAX | Cass, Jackson | 37 min |
| May 24, 8:06 PM CDT | Special Weather Statement | EAX | Worth | 39 min |
| May 24, 8:12 PM CDT | Tornado Warning | EAX | Cass, Jackson, Johnson, Lafayette | 33 min |
| May 24, 8:16 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| May 24, 8:34 PM CDT | Tornado Warning | EAX | Johnson, Lafayette | 26 min |
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Chariton, Lafayette, Ray, Saline | 48 min |
| May 24, 8:59 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| May 24, 8:59 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 3 days |
| May 24, 9:28 PM CDT | Special Weather Statement | EAX | Howard, Randolph | 47 min |
| May 24, 10:20 PM CDT | Special Weather Statement | EAX | Adair | 40 min |
| May 24, 11:10 PM CDT | Flash Flood Warning | EAX | Adair, Caldwell, Carroll, Chariton, Johnson, Lafayette and 7 more | 6 hr |
| May 25, 12:59 AM CDT | Areal Flood Warning | EAX | Bates, Cass, Clay, Jackson, Platte | 9 hr |
| May 25, 1:40 AM CDT | Flash Flood Warning | EAX | Buchanan, Platte | 3 hr |
| May 25, 1:57 AM CDT | River Flood Warning | EAX | Carroll | 68 hr |
| May 25, 5:14 AM CDT | Areal Flood Warning | EAX | Adair, Caldwell, Carroll, Chariton, Johnson, Lafayette and 7 more | 6 hr |
| May 25, 5:22 AM CDT | River Flood Warning | EAX | Chariton, Macon | 9 days |
| May 25, 10:22 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 71 hr |
| May 25, 10:22 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 4 days |
| May 25, 4:38 PM CDT | Special Weather Statement | EAX | Atchison | 52 min |
| May 25, 4:58 PM CDT | Special Weather Statement | EAX | Atchison | 17 min |
| May 25, 5:22 PM CDT | Special Weather Statement | EAX | Nodaway | 38 min |
| May 25, 5:36 PM CDT | Special Weather Statement | EAX | Worth | 39 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 30 min |
| May 25, 6:09 PM CDT | Special Weather Statement | EAX | Putnam | 51 min |
| May 25, 6:18 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 42 min |
| May 25, 6:20 PM CDT | Areal Flood Warning | EAX | Gentry, Nodaway, Worth | 3 hr |
| May 25, 6:23 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 37 min |
| May 25, 6:44 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 46 min |
| May 25, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Gentry, Grundy, Harrison, Mercer | 41 min |
| May 24, 8:08 PM CDT | River Flood Warning | EAX | Johnson | 3 hr |
| May 25, 10:09 AM CDT | River Flood Warning | EAX | Leavenworth | 4 days |
Nearby
River Flood Warnings in Missouri, 2019River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.